Concomitant Diabetic Ketoacidosis and Neuroleptic Malignant Syndrome Related to Risperidone: First Case Report

Presentation Number: SAT 606
Date of Presentation: April 1st, 2017

Syed- Rafique Ahmed*1, Ahmed Alsaei1, Mohamad Rachid2 and Tahira Yasmeen2
1UIC/ADVOCATE CHRIST MEDICAL CENTER., OAK LAWN, 2Advocate Christ Medical Center, Oak Lawn, IL

Abstract

Introduction: Atypical antipsychotics (AA) are the mainstay treatment for schizophrenia due to their overall safety profile. Extrapyramidal symptoms, tardive dyskinesia and neuroleptic malignant syndrome are the main neurological side effects of typical antipsychotics with multiple case reports describing neuroleptic malignant syndrome (NMS). Atypical antipsychotic(AA) are also known to cause metabolic side effects such as obesity, glucose intolerance and diabetes, including diabetic ketoacidosis (DKA). We present a unique case of concomitant DKA and NMS secondary to risperidone therapy.

Case Description: A 43-year-old female was brought to the emergency department unresponsive, tachycardic, and febrile at 40.2 C. Initial labs were significant for elevated blood sugars of 832 mg/ dl , Hba1c of 17.4%, high anion gap of 18, low bicarbonate of 18 meq/l, beta hydroxybutyrate of 3.8 mmol/l, and elevated creatine kinase level of 5317 IU/L . She also had muscular rigidity on exam. The patient has history of schizophrenia and was on Risperidone (2 mg) daily for 1 year. She was not on any serotonergic agent. Head CT didn’t show any lesions or stroke. CT abdomen and pelvis negative. Consent for lumbar puncture was not given. The patient was diagnosed with DKA and NMS and she was started on IV hydration, insulin drip, dantrolene and bromocriptine. Fever and muscular rigidity resolved. DKA resolved and the anion gap normalized. Creatine Kinase level also normalized within 4 days.

Discussion: Metabolic complications such as increased weight, glucose intolerance and diabetic ketoacidosis with atypical antipsychotics are well described in literature. The risk is increased in diabetic patients. AA precipitates DKA by increasing body weight and increasing insulin resistance and some studies propose pancreatic beta cells inhibition as a mechanism. NMS is a rare side effect of typical antipsychotics like Haloperidol and Fluphenazine that occurs secondary to dopamine receptors blockade in the central nervous system. It consists of fever, muscle rigidity, autonomic instability, and altered mental status. It could also lead to elevated creatine kinase. Few cases reported NMS with use of atypical antipsychotics. Conclusion: Incidence of NMS ranges from 0.02 to 3% among patients on antipsychotics and incidence of DKA in patients on antipsychotics is <1%. Incidence of both NMS and DKA is extremely rare. To the best of our knowledge this is the first case of concomitant presentation of both DKA and NMS in a patient on Risperidone in English literature.The only other concomitant presentation was reported with Olanzapine use. We are presenting this case to draw attention towards possible precipitation of DKA in diabetic patients who are taking AA like Risperidone, Olanzapine, and Clonazapine.

 

Nothing to Disclose: SRA, AA, MR, TY